Georgia, 2020

Damaging Wind in Georgia, February 18, 2020

February 18, 2020 · NWS FFC · 1 event in 1 county or zone

Widespread rain with a few embedded thunderstorms developed along a warm front lifting slowly northward across central and north Georgia. During the evening, one severe thunderstorm produced damaging wind gusts in west-central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Widespread rain with a few embedded thunderstorms developed along a warm front lifting slowly northward across central and north Georgia. During the evening, one severe thunderstorm produced damaging wind gusts in west-central Georgia. The same storm dumped 3 to 5 inches of rain over north Troup County, producing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 18, 6:43 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 18, 6:43 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
643 PM EST Tue Feb 18 2020

.PREV DISCUSSION... /Issued 325 PM EST Tue Feb 18 2020/

SHORT TERM /Tonight through Wednesday Night/...

Current satellite loop shows showers and isolated thunderstorms
moving east across the southeastern states. These storms are
associated with a frontal boundary extending from the New england
states to the TX/MX border. This boundary is expected to move slowly
SE through GA and stall somewhere across south GA Wednesday evening.
Precip is expected to continue across the area through the short
term but they will tapper off a bit Wed afternoon especially across
areas N of the Interstate 20 corridor. The main area of precip is
across N GA but it will slide slowly south with the frontal movement
over the next 24 to 36 hours. We have see 1 to 2 inches across areas
south of an Atlanta to Augusta line with some isolated 3 inch
amounts over the past 24 hours. With this boundary moving through
the CWA we could see an additional 1 to 2 inches through Wednesday
night. This is the main reason we have issued a Flash flood watch
for portions of North and Central GA. There is some low CAPE
developing this afternoon but shear params continue to remain
limited. With this in mind we are still not expecting and strong to
severe storms with this system.

Temps still expected to stay a bit on the warm side tonight and
Wednesday with lows in the 40s and 50s and highs in the 50s and 60s.
slightly cooler air moves into N GA Wed night behind the frontal
boundary with lows expected in the 30 and 40s.

01

LONG TERM /Thursday through Tuesday/...

Same story, different day. Rounds of on and off rain provided by
multiple frontal passages in combination with several upper level
disturbances will move through the area within the long term period.

Mid-level zonal flow with short-wave surface perturbations will
bring a round of rain to the area ahead of an approaching cold front
at the start of the forecast period on Thursday. As the trough digs
in behind the front, there is the possibility of wintry mix across
portions of north Georgia Thursday night, especially across the
higher elevations. Some light accumulations cannot be ruled out and
amounts could change closer to the event.

The front should exit the CWA on Friday which will give a brief
reprieve from the rain on Saturday with slight upper level ridging
and a surface high building in over the SE. SW mid and upper level
flow will return on Sunday evening with a surface low developing on
Monday over the Great Plains region, with precipitation expected to
return mid week ahead of another cold front.

High temperatures will run 10-20 degrees below normal on Thursday
through Sunday.

Morgan

&&

.AVIATION...
00Z Update...
A few breaks in the IFR/LIFR around the ATL metro possible for
the next couple of hours, but do expect CIGs to fill back into IFR
by 03Z. Some patchy LIFR is possible. A cold front will move
through overnight, and some improvement in CIGs is possible right
around 12Z WED. Very light surface winds right now, with
convection influencing some of the directions. Should be a switch
over to the SW side by 02-03Z, with speeds of 5kt or less. Winds
should switch around to the E late tomorrow as a wedge builds in.
Thunder is possible for the next couple of hours.

//ATL Confidence...00Z Update...
Med confidence.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  56  40  43 /  90  60  60  70
Atlanta         49  55  40  44 /  90  60  70  80
Blairsville     45  53  37  41 /  80  40  50  70
Cartersville    47  55  40  43 /  80  50  60  70
Columbus        58  63  45  48 /  90  70  80  90
Gainesville     50  54  39  42 /  90  60  50  70
Macon           60  63  42  45 /  90  70  80  90
Rome            47  54  41  43 /  70  50  60  70
Peachtree City  52  58  42  44 / 100  70  70  80
Vidalia         62  68  45  47 /  70  70  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for the following
zones: Baldwin...Banks...Barrow...Bartow...Butts...Carroll...
Chattooga...Cherokee...Clarke...Clayton...Cobb...Coweta...
Dawson...DeKalb...Douglas...Fayette...Floyd...Forsyth...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Jackson...Jasper...Jones...Lamar...Madison...
Meriwether...Monroe...Morgan...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Troup...Upson...Walton...Warren...Wilkes.

&&

SHORT TERM...01
LONG TERM....Morgan
AVIATION...NListemaa
Hazardous weather outlook, Feb 18, 3:08 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
308 PM EST Tue Feb 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
308 PM EST Tue Feb 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A flash flood watch is in effect for portions of north and
central Georgia through Wednesday afternoon. Heavy rain will be
possible with ponding on roadways and some nuisance flooding,
especially in low-lying or highly urbanized areas.

There is also a slight chance of thunderstorms across parts of
north and central Georgia today and tonight. Some storms could be
strong to severe with the main threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Periods of possible heavy rain could occur through Thursday.
Please monitor forecast updates if there is an increased threat of
flooding. Also, the interaction of some colder air could allow
for some transition to light snow in parts of far northeast
Georgia for Thursday evening. Some light accumulations cannot be
ruled out so please monitor future updates. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 18, 7:18 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
718 PM EST Tue Feb 18 2020

GAZ042-044-052>054-066-190045-
Fayette GA-Coweta GA-Carroll GA-Troup GA-Heard GA-South Fulton GA-
718 PM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE...COWETA...
SOUTHEASTERN CARROLL...NORTHERN TROUP...HEARD AND SOUTHERN SOUTH
FULTON COUNTIES UNTIL 745 PM EST...

At 718 PM EST...a line of strong thunderstorms was along a line
extending from Byers Crossroads to Handy to near Texas...and moving
east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Newnan, Franklin, Peachtree City, Union City, Fairburn, Tyrone,
Palmetto, Grantville, Whitesburg, Centralhatchee, Moreland,
Sharpsburg, Turin, East Newnan, Corinth, Plant Yates, Seaton Lake,
Dunaway Gardens, Cannongate and Harrisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3342 8506 3355 8496 3357 8446 3328 8465
      3322 8481 3322 8485 3321 8485 3310 8514
      3325 8526 3334 8527
TIME...MOT...LOC 0018Z 283DEG 31KT 3351 8488 3336 8497 3328 8521

WIND...40MPH
Special weather statement, Feb 18, 7:44 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EST Tue Feb 18 2020

GAZ052>058-066-067-190115-
Butts GA-Fayette GA-Clayton GA-Coweta GA-Troup GA-Heard GA-
Spalding GA-Meriwether GA-Henry GA-
744 PM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTS...FAYETTE...
SOUTHERN CLAYTON...COWETA...NORTHERN TROUP...SOUTHERN HEARD...
NORTHERN SPALDING...NORTHWESTERN MERIWETHER AND HENRY COUNTIES UNTIL
815 PM EST...

At 744 PM EST...a line of strong thunderstorms was along a line
extending from Bonanza to near Sharpsburg to near Texas...and moving
east at 75 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Newnan, McDonough, Fayetteville, Franklin, Peachtree City,
Stockbridge, Hampton, Tyrone, Lovejoy, Locust Grove, Senoia,
Hogansville, Grantville, Luthersville, Brooks, Moreland, Sharpsburg,
Turin, Haralson and Woolsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3350 8446 3350 8403 3349 8402 3348 8395
      3343 8391 3333 8411 3312 8515 3318 8525
      3319 8525 3325 8526
TIME...MOT...LOC 0044Z 268DEG 64KT 3347 8432 3333 8470 3321 8518
Special weather statement, Feb 18, 8:12 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
812 PM EST Tue Feb 18 2020

GAZ052>058-066-067-190145-
Butts GA-Fayette GA-Clayton GA-Coweta GA-Troup GA-Heard GA-
Spalding GA-Meriwether GA-Henry GA-
812 PM EST Tue Feb 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTS...SOUTHERN
FAYETTE...SOUTHERN CLAYTON...SOUTHERN COWETA...NORTHERN TROUP...
SOUTHERN HEARD...SPALDING...NORTHERN MERIWETHER AND SOUTHERN HENRY
COUNTIES UNTIL 845 PM EST...

At 812 PM EST...a line of strong thunderstorms was along a line
extending from near Ola to near Glenn...and moving east at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Griffin, McDonough, Peachtree City, Hampton, Lovejoy,
Locust Grove, Senoia, Hogansville, Grantville, Luthersville, Brooks,
Moreland, Jenkinsburg, Sharpsburg, Turin, Haralson, Woolsey, Sunny
Side and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3348 8419 3344 8392 3337 8386 3335 8386
      3301 8518 3306 8523 3322 8526
TIME...MOT...LOC 0112Z 276DEG 37KT 3344 8401 3314 8523

The radar

The Atlanta radar (KFFC), 66 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
February 18, 8:34 PM EST to 8:54 PM EST
Where
Troup County, 1.03 mi SSW of Huntington to 0.75 mi S of Huntington
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.006, -85.126

The Troup County Emergency Manager reported around a dozen trees blown down in the 200 block of Woodfield Circle. One tree fell onto a house, no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875924.